# SDR CA100723008

- Difficulty date: July 21, 2010
- Submitted: January 4, 2011
- Operation: General aviation
- Make and model: Cessna R182
- Aircraft time: 5,988 hours
- Engine: Lyc O540J3C5
- Propeller: Mcauly B2D34C214
- System (JASC): 8011 · Engine Starter
- Part: Drive Gear
- Condition: Worn
- Location: Starter
- Part time: 447 hours
- Component: Starter, Kelly, MHB6016
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: D

## Discrepancy

A WHISTLING NOISE WAS NOTED BY GROUND PERSONNEL DURING TAXI.  AFTER SHUTDOWN, A VISUAL CHECK REVEALED THAT THE STARTER DRIVE HAD NOT FULLY RETRACTED AND THE DRIVE GEAR`S TEETH HAD BEEN WORN BY THE ENGINE RING GEAR. DISASSEMBLY OF THE STARTER FOUND GREASE ON DRIVE ASSY SPIRAL SPLINES, AND THIS GREASE HAD BECOME SLUDGE AND MADE DRIVE RELUCTANT TO RETRACT AND LATCH INTO THE RETRACTED POSITION.  MFG OF THE STARTER SPECIFIES THAT OIL AND GREASE NOT BE USED ON THESE DRIVES, ONLY DRY SILICONE SPRAY LUBE IS PERMITTED DUE TO THE TENDENCY OF WET LUBRICANTS TO ATTRACT DUST AND FORM SLUDGE.
